In high doses, opioids can suppress your body’s natural breathing response. But quick-action treatments for this are available.
Many people in the United States take opioids for different reasons, usually as a form of pain management or to “get high.”
So, what happens in the body when someone overdoses on opioids, and why can death occur so quickly?
When opioids enter your body, they can influence all major systems, from cardiovascular and gastrointestinal to central nervous and immune.
But the system primarily affected by an opioid overdose is the respiratory system. When opioid levels are too high, they essentially send a signal to the brain to stop breathing, which, if left untreated, can lead to a person falling unconscious and potentially dying.
Opioids travel to the brain, where they bind to mu-opioid receptors. At “normal” levels, this is generally safe and is the process that helps lower pain.
But high doses cause “too much opioid to bind to that receptor,” explains William Eggleston, assistant professor at Binghamton University School of Pharmacy and Pharmaceutical Sciences and clinical toxicologist at State University of New York Upstate Medical University.
When this occurs, he continues, “the brainstem essentially changes the setpoint that your body reacts to for levels of oxygen and carbon dioxide.”
Normally, if your body contains too much carbon dioxide, your brain will tell you to breathe so you can even things out with more oxygen.
But when opioid levels are
When breathing is diminished and the brain is deprived of oxygen, it leads to cerebral hypoxia. After just
What should you do during an opioid overdose?
Using Narcan nasal spray is a safe and easy way to save someone’s life during an opioid overdose. Learn more about how to use and purchase Narcan here.
You also shouldn’t hesitate to call 911 or local emergency services and be honest with them about what’s happened. Information given to healthcare professional is legally protected.
The risk of death from opioid overdose is high, says Dr. Ryan Marino, a medical toxicologist, addiction medicine specialist, emergency physician, and assistant professor at Case Western Reserve University School of Medicine.
But with timely and correct treatment, an individual has a good chance of survival.
“Overdoses usually happen rather quickly and can lead to death rather quickly, as well (on the scale of minutes),” Marino explains. “Time is critical to treat an overdose and save someone’s life. Many people [die] because they do not receive care in time.”
Furthermore, certain medications can increase your risk of overdosing in the first place or exacerbate overdose symptoms (make the overdose symptoms more severe) if one occurs.
For instance, Eggleston says drugs such as benzodiazepines, which doctors prescribe for respiratory-related health conditions — including obstructive sleep apnea or chronic obstructive pulmonary disease (COPD) — can heighten the risk of overdose death.
These medications on their own may suppress breathing and slow brain activity, so when paired with similar effects from high opioid levels, the outcome can be devastating.
Essentially, it’s important to understand there’s no specific dosage that marks a tipping point into overdose territory.
“Everybody has different risk factors and different degrees of tolerance to these drugs,” states Eggleston. “It’s definitely an individualized discussion as far as when those can get dangerous.”
The opioid epidemic in America
The mid-1990s saw a significant increase in opioids being prescribed for pain, driven by pharmaceutical companies. But this led to a considerable rise in opioid addictions.
To help tackle the issue, prescriptions for opioids began
But actioning this step didn’t consider the vast number of people already addicted, says Eggleston. Unable to obtain drugs from a doctor, they turned to illegal opioids from elsewhere.
Simultaneously, the last two decades have seen an influx of heroin and synthetic opioids to the black market, making illegal opioids cheap and easy to purchase and fueling the epidemic even further.
Marino says the number of people using illegal opioids has stayed relatively steady, but “many more people are dying because [drugs] are getting more potent and more unpredictable.”
Steps can be taken to help prevent opioid overdose and improve outcomes if one does occur.
Keep naloxone on hand
The medication naloxone is used to reverse opioid overdoses and works by attaching to mu-receptors to prevent opioids’ effects.
You don’t need to go to a hospital to receive it. In the United States,
Some local drug programs also offer the sprays free of cost. If you feel that you or someone you know is at risk of an opioid overdose, you may be able to obtain Narcan at a free clinic, library, fire station, or other community organization.
Eggleston states naloxone is effective in almost all cases, although there are some exceptions. Even if you take naloxone and feel OK, you should still visit the emergency room following an overdose to get things checked out.
Better safe than sorry
If you suspect that someone is overdosing on an opioid but are uncertain, you should still administer naloxone. If an overdose isn’t occurring, it
In the United States, most states also have “Good Samaritan Laws” that protect you from legal recourse when trying to save someone’s life.
Take the drug with someone present
Particularly if you’re taking opioids illegally, try to do so in the presence of another individual. Then, if an overdose does occur, someone is around to help and administer naloxone if you need it.
“If you live in one of the few areas with supervised consumption centers (also known as overdose prevention centers), then those are the safest places to use drugs,” Marino says.
Know your risk
Do you have a health condition or take other medications? Consider talking with a healthcare professional or pharmacist to understand any potential additional risk factors for overdose.
Be aware of others
If someone you know misuses opioids, ensure you’re a nonjudgmental party they can come to for assistance, suggests Marino.
It’s also beneficial to be aware of opioid
In cases of overdose, help the individual administer naloxone if available and call 911 or local emergency services immediately.
Push for policy change
Policy change is necessary to increase access to drug treatment programs, ensure healthcare professionals have the tools they need to aid people, and help lower the number of deaths from opioid use.
“Every single person, regardless of whether they use drugs or not, has the power to advocate for better policies,” asserts Marino.
Each year, thousands of Americans die from opioid overdoses. These overdoses are primarily fatal because high drug levels slow and stop a person’s breathing.
But “just because someone’s having an overdose doesn’t mean that’s the end,” says Eggleston. Naloxone nasal sprays, which reverse the effects of the overdose, can be purchased over the counter (OTC) and kept on hand in case of emergencies.
Knowing your options and ways to prevent overdose can help lower your risk of opioid-related death.